Forum

trying to decide on a treatment?

Hi again everybody,

After my recent MRI showed 2 new lesions its time to think about going back on treatment according to my neuro. I gave up on Rebif 2 years ago after 14 months of side effects. He is now suggesting tysabari. I’m not happy with the list of side effects from that and Fingolimod. Obviously the stronger the treatment the more serious the side effect. I realise that I do need to be on something to delay the progression of this illness so I have been thinking about Copaxone as it does not seem to have as many of the flu like side effects that made my life a misery on Rebif. I know it is a daily injection and does seem to sting quite a lot! Any advice greatly appreciated from a very confused mser!

Hi

I am literally a few paddles in front of your boat…had the same choices to make etc. REBIF is such a nightmare - its so hard to inject yourself with something that makes you so ill and only may be a benefit.

I personally chose Tysabri. Obviously I looked into side effects, but I concentrated more on the benefits - and I maybe mis quoting here - but Copaxonne like REBIF is around 33% effective in cutting rate and severity of relapses by a third and Tysabri is up there in the 80% region.

The side effects with Tysabri are worse on paper - but when you look at the reality of it, the benefits really out weigh this. You can have a test to see if you have a certain virsus which can make you more prone to PML - but even if you do have the virus the chance of getting PML is very rare. I am more interested in the fact this has a higher chance of slowing progression. Obviously these are my personal opinions.

I am having an MRI in the next few weeks as a baseline before I start Tysabri - but I cant tell you how good I feel knowing that I wont have to inject myself and put up with the awful side effects. Just visiting the hospital once a month with a good book sounds much better REBIF not only made me ill but I carried on relapsing…so it didnt work at all. When I asked for advice about which I should go for it was really divided - some people advise copaxonne first whilst others said they would jump (?!) at the chance of getting Tysabri.

Message me if you have anything I can help you with - I am no expert, but having gone through this decision recently I can relate to how you feel. I am 28, been diagnosed with RRMS for 2.5 years now, and even now this much further on it confuses me on a daily basis!!!

Good Luck

Hayley xx

Hi

I am literally a few paddles in front of your boat…had the same choices to make etc. REBIF is such a nightmare - its so hard to inject yourself with something that makes you so ill and only may be a benefit.

I personally chose Tysabri. Obviously I looked into side effects, but I concentrated more on the benefits - and I maybe mis quoting here - but Copaxonne like REBIF is around 33% effective in cutting rate and severity of relapses by a third and Tysabri is up there in the 80% region.

The side effects with Tysabri are worse on paper - but when you look at the reality of it, the benefits really out weigh this. You can have a test to see if you have a certain virsus which can make you more prone to PML - but even if you do have the virus the chance of getting PML is very rare. I am more interested in the fact this has a higher chance of slowing progression. Obviously these are my personal opinions.

I am having an MRI in the next few weeks as a baseline before I start Tysabri - but I cant tell you how good I feel knowing that I wont have to inject myself and put up with the awful side effects. Just visiting the hospital once a month with a good book sounds much better REBIF not only made me ill but I carried on relapsing…so it didnt work at all. When I asked for advice about which I should go for it was really divided - some people advise copaxonne first whilst others said they would jump (?!) at the chance of getting Tysabri.

Message me if you have anything I can help you with - I am no expert, but having gone through this decision recently I can relate to how you feel. I am 28, been diagnosed with RRMS for 2.5 years now, and even now this much further on it confuses me on a daily basis!!!

Good Luck

Hayley xx

Hi ya,

I’ve not been on Rebif but I was on Betaferon for some time which I finally stopped in June - for pretty much the same reasons as you stopped the Rebif.

I started on Copaxone about 10 days ago and have already noticed the difference in terms of side effects… which are nothing (so far) compared to what I went through with the betaferon. I do find that it stings but it wears off quite quickly and injecting everyday has already become part of my routine.

If I’d exhausted other options then I’d look at Tysabri, but not until then. That said there are lots of people here who are on it.

Ultimately it’s your choice - I know that doesn’t help much…have you tried looking at the ms decisions website so you can see the pros & cons of both side by side? It may help you make a decision.

Debbie xx

Yes, a small number of people have died from PML (progressive multifocal leukoencephalopathy), the infection that can be triggered from the JC virus when a carrier is taking Tysabri (or other chemo-like treatments). As of September 2011, 159 people have contracted PML and, of these, 29 have died. This is out of thousands of people who are on Tysabri. No one has died in the UK. Standards of care in the UK of patients on Tysabri are very controlled and generally excellent. There are procedures in place to quickly stop PML too, if contracted.

The risks of getting PML depend on whether or not you carry the JC virus (about 54% of people do I think, and 2% of non-carriers catch it every year) and whether or not you have ever had steroids (if you have, it increases the risk of getting PML if you carry the JC virus). The other factor is how many infusions of Tysabri you have had. The chances of getting PML if you don’t carry the JC virus are zero. The chances of getting PML during the first year of having Tysabri are almost zero even if you have the virus and have had steroids in the past. The chances of getting PML increase in the second year of Tysabri and again in the third year. They seem to fall after that. (I’ve got the numbers somewhere, but can’t remember them off hand. If you want them, I will have a look.)

It all sounds scary, but it’s important to recognise the chances of getting PML even if you carry the JC virus are very very small. The average risk is 1 in 1000 I think. The average risk of dying from PML when taking Tysabri therefore must be about 1 in 18000, or 0.0056%. (I think my maths is right, but my brain is not at its best today!)

There is a new blood test for the JC virus. If you are negative, then you cannot get PML. (However, you could catch the virus any day so there is no guarantee.)

Tysabri is WAY above the other DMDs in terms of reducing relapses and progression. A lot of patients also find that existing symptoms improve while they are on Tysabri - this doesn’t happen on any other DMD.

So it’s a very scary chance of PML versus a very scary almost certainty of your MS getting worse.

Of course, I’m not on Tysabri (I wasn’t eligible) so it’s easy for me to stay all cold and objective about it. It’s a really tough decision, no doubt and when I thought I might have the chance of going on Tysabri I was very confused about what to do. However, there isn’t a med in existence that doesn’t have side effects, and I bet there isn’t one that hasn’t cause fatalities - even things as everyday as cough meds can kill.

Karen x

Well - believe me I really am no expert - I have been looking in to Tysabri and its side effects because I am about to start on it after being on REBIF for a few years. Rebif has the flu like side effects, which I believe are quite normal - and although they are a complete pain in the bum, flu like symptons arent so scary. Tysabri is loosley linked with PML (I cant spell what that stands for) but its some form of brain infection - which can be dangerous should you get it. As I understand it you have a tiny chance of contracting PML if you have a certain virus in your body. You can be tested for this virus before treatment begins. But even if you have that the chances of getting PML are very low. I believe this is why Tysabri is given to you in the hospital so you may be monitored.

I live in the South of England - and have had lots of chats with my nurse about Tysabri. She says so far in her career she hasnt experienced a patient getting PML from Tysabri. And the first thing she said to me when I said I would research it on the internet was that loads of stuff about PML would come up. And I should make myself aware of it, but take little notice (dont worry too much about it kind of thing).

I think when you read the side effects of ANYTHING they can be scary, even asprin, paracetemol etc etc…

Its a really difficult time when your choosing treatment. But at least we have sites like these where we can draw on others experiences.

Anyway - I should do some work I guess. I hope your all having a good day. Even tho its cold and wet and windy and generally nasty!!

H

xx